Lake-Effect Snow, Northern Herkimer
- When
- January 27, 1:00 AM EST to 11:00 AM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Behind a cold front, colder air moved into the region aloft. As this cold air passed over the waters of Lake Ontario, a band of lake-effect snow began during the early morning hours on Wednesday, January 27th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind a cold front, colder air moved into the region aloft. As this cold air passed over the waters of Lake Ontario, a band of lake-effect snow began during the early morning hours on Wednesday, January 27th. This continuous band of snow moved westward across the Tug Hill Plateau and into parts of the western Adirondacks, falling heavily for a period of time during the morning hours. By the late morning hours, on Wednesday, January 27th, up to 8 inches of snow fell in parts of northern Herkimer County.
The lake-effect snow ended by the early afternoon as another approaching frontal boundary disrupted the flow and allowed the band to break up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 27, 12:31 AM EST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1231 AM EST WED JAN 27 2016 .SYNOPSIS... WITH THE PASSAGE OF A COLD FRONT...LAKE EFFECT SNOW WILL OCCUR ACROSS A PORTION OF THE SOUTHERN ADIRONDACKS WITH MAINLY DRY AND BRISK CONDITIONS ACROSS THE REST OF THE AREA THROUGH WEDNESDAY. HIGH PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION THURSDAY BEFORE ANOTHER FAST MOVING LOW PRESSURE SYSTEM BRINGS SOME SNOW SHOWERS TO THE AREA FOR LATE THURSDAY INTO FRIDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... AS OF 1230 AM EST WEDNESDAY...MOST AREAS OUTSIDE OF THE WESTERN ADIRONDACKS ARE PRECIPITATION FREE...AND SHOULD REMAIN SO THROUGH AT LEAST DAYBREAK. SKIES WILL REMAIN MOSTLY CLOUDY...ALTHOUGH SOME BREAKS IN THE CLOUDS WILL LIKELY DEVELOP BEFORE DAYBREAK...ESP ACROSS PORTIONS OF THE HUDSON RIVER VALLEY...AND ADJACENT TO THE CT RIVER VALLEY IN EXTREME SE VT. ACROSS THE WESTERN ADIRONDACKS...A COMBO OF OROGRAPHIC/LAKE ENHANCED SNOW SHOWERS CONTINUE...MAINLY ACROSS EXTREME NORTHERN HERKIMER CO/NW HAMILTON COS...NORTH OF RTE 28. CLOUD TOP TEMPS ARE NOT VERY COLD...SO THE SNOW CONSISTENCY SHOULD BE RATHER GRAINY IN NATURE...AND NOT OVERLY CONDUCIVE FOR RAPID ACCUMS. SO...ALTHOUGH SNOW SHOWERS WILL REMAIN PERSISTENT IN THIS AREA THROUGH DAYBREAK...TOTAL ACCUMS ARE ONLY EXPECTED TO BE 1-2 INCHES. THE BAND OF SNOW SHOWERS MAY BEGIN TO SHIFT SOUTHWARD TOWARD DAYBREAK AS LOW LEVEL WINDS GRADUALLY VEER...SHIFTING THE BAND SOUTH OF RTE 28. AT THAT TIME...SLIGHTLY COLDER AIR ALOFT MAY BE MORE CONDUCIVE FOR DENDRITIC CRYSTAL GROWTH AND MORE EFFICIENT ACCUMS...ALTHOUGH THE BAND SHOULD BE MIGRATING SOUTHWARD AT THE SAME TIME AND NOT REMAINING IN ANY PARTICULAR AREA FOR TOO LONG. AS FOR OVERNIGHT TEMPS...WITH CLOUDS AND SOME WIND PERSISTING...EXPECT TEMPS IN VALLEY AREAS TO ONLY FALL INTO THE LOWER/MID 30S...WITH SOME AREAS LIKELY REMAINING ABOVE FREEZING. ACROSS HIGHER TERRAIN...LOWS SHOULD FALL INTO THE MID/UPPER 20S TO AROUND FREEZING BY DAYBREAK...WITH THE COLDER TEMPS MAINLY ACROSS THE WESTERN ADIRONDACKS AND POSSIBLY THE HIGHER PEAKS IN THE EASTERN CATSKILLS. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... WEDNESDAY...THE MAIN WEATHER STORY WILL BE CONTINUED LIGHT LAKE EFFECT SNOW AND GUSTY WINDS. THE LAKE EFFECT SNOW WILL CONTINUE THROUGH MUCH OF THE AFTERNOON HOURS ACROSS INITIALLY THE SOUTHERN ADIRONDACKS...DRIFTING SOUTH INTO THE WESTERN MOHAWK VALLEY AS A SECONDARY COLD FRONT TRACKS ACROSS THE REGION BETWEEN MID MORNING AND EARLY AFTERNOON. AN ADDITIONAL 1-2 INCHES IS POSSIBLE IN THESE AREAS. SOME FLURRIES MAY EXTEND FAR ENOUGH EASTWARD INTO THE SCHOHARIE VALLEY...CENTRAL AND EASTERN MOHAWK VALLEY...CAPITAL REGION AND PORTIONS OF THE HIGHER TERRAIN OF THE TACONICS...GREENS AND BERKSHIRES DURING THE LATE MORNING/EARLY AFTERNOON. LITTLE TO NO ACCUMULATION IS EXPECTED IN VALLEY AREAS BUT CANNOT RULE OUT A FEW TENTHS/PERHAPS UP TO AN INCH AT THE VERY WORST ACROSS UPSLOPE- FAVORED REGIONS IN SOUTHERN VERMONT. DESPITE ANOTHER RELATIVELY MILD DAY...IT WILL FEEL ON THE CHILLIER SIDE WITH WIND GUSTS OF 20-35 MPH...ESPECIALLY CHANNELED DOWN THE MOHAWK VALLEY INTO THE CAPITAL REGION AND BERKSHIRES. HIGH TEMPERATURES WEDNESDAY WILL RANGE FROM THE UPPER 20S TO MID 30S ACROSS THE HIGHER TERRAIN...AND MID 30S TO LOW 40S ACROSS VALLEY AREAS. MODEL GUIDANCE CONTINUES TO SUPPORT TOTAL LAKE EFFECT SNOW AMOUNTS THROUGH WEDNESDAY EVENING BELOW ADVISORY CRITERIA...4 INCHES...ALTHOUGH WILL CONTINUE TO MENTION IN THE HAZARDOUS WEATHER OUTLOOK FOR POSSIBLE ADVISORY-LEVEL SNOW ACROSS NORTHERN HERKIMER COUNTY. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...TRENDING PRETTY QUIET WEATHER-WISE DURING THIS PERIOD AS LAKE EFFECT SNOW SHOWERS WIND DOWN WEDNESDAY EVENING AS HIGH PRESSURE BRIEFLY RIDGES ACROSS THE REGION WEDNESDAY NIGHT THROUGH MUCH OF THURSDAY. ANOTHER CLIPPER SYSTEM MAY IMPACT WESTERN REGIONS LATE THURSDAY NIGHT...BUT THIS SYSTEM WILL HAVE LIMITED MOISTURE AND WILL BE WEAKENING THE CLOSER IT GETS TO THE REGION. LOW TEMPERATURES WEDNESDAY NIGHT WILL RETURN TO MORE SEASONABLE LEVELS...GENERALLY IN THE TEENS FOR MOST AREAS EXCEPT FOR A FEW LOW 20S IN PORTIONS OF THE CAPITAL REGION AND MID HUDSON VALLEY. HIGH TEMPERATURES THURSDAY WILL RANGE FROM THE UPPER 20S TO UPPER 30S WITH LOWS THURSDAY NIGHT RANGING FROM THE UPPER TEENS TO MID 20S. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A VERY ACTIVE PERIOD IS IN STORE AS A MAINLY ZONAL FLOW WILL RESULT IN A NUMBER OF FAST MOVING CLIPPER TYPE SYSTEMS IMPACTING OUR REGION ON AVERAGE EVERY 24-36 HOURS. HAVE MAINLY SLIGHT CHANCE TO LOW CHANCE POPS THROUGH MUCH OF THE LONG TERM PERIOD WITH THE HIGHEST POPS MAINLY ACROSS THE NORTHWEST PORTION OF THE FA AS THERE WILL BE SOME LAKE EFFECT OR LAKE ENHANCED SNOW OR RAIN SHOWERS AS WELL. TEMPERATURES FOR THE MOST PART WILL AVERAGE ABOVE NORMAL AS MOST OF THE LOW PRESSURE SYSTEMS WILL PASS BY TO OUR NORTH ALLOWING A SOUTH TO SOUTHWESTERLY FLOW OF MILDER AIR TO MOVE NORTHWARD AHEAD OF EACH SYSTEM. HIGHS WILL BE IN THE UPPER 20S TO UPPER 30S ON FRIDAY...UPPER 20S TO MID 30S ON SATURDAY...UPPER 30S TO MID 40S ON SUNDAY AND MID 30S TO MID 40S ON MONDAY. LOWS WILL BE IN THE MID TEENS TO LOWER 20S ON FRIDAY NIGHT...IN THE MID TO UPPER 20S ON SATURDAY NIGHT...AND IN THE UPPER 20S TO MID 30S ON SUNDAY NIGHT. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... A COLD FRONT CONTINUE TO MOVE ACROSS THE AREA THROUGH THE EARLY MORNING HOURS. LIMITED MOISTURE AND DYNAMICS ARE ACCOMPANYING THIS FRONTAL PASSAGE. IN THE WAKE OF THE COLD FRONT...A COLDER AIRMASS WILL BE USHERED IN ON WESTERLY WINDS. LAKE EFFECT/UPSLOPE SNOW WILL OCCUR MAINLY CROSS SOUTHERN ADIRONDACKS. EXPECTING MAINLY VFR CONDITIONS EXCEPT FOR MVFR CEILING AT KPSF THROUGH ABOUT 14Z. CLOUDS WILL DOMINATE THROUGH MUCH OF THE AFTERNOON...ABOUT 22Z...THEN CLOUDS SHOULD BECOME SCATTERED THE REMAINDER OF THE TAF PERIOD THROUGH 06Z. NORTHWEST TO SOUTHWEST WINDS 5 TO 10 KNOTS OVERNIGHT BECOMING NORTHWEST BY DAYBREAK...INCREASING TO 10 TO 15 KNOTS WITH HIGHER GUSTS INTO AROUND 20 KNOTS DURING THE DAY. STRONGEST WINDS EXPECTED AT KALB AS FLOW FUNNELS DOWN THE MOHAWK VALLEY. WINDS WILL BEGIN TO WEAKEN LATE LATE THIS AFTERNOON AND EVENING AS HIGH PRESSURE BEGINS TO BUILD IN. WINDS TURN TO SOUTHWEST THIS EVENING AT 5 KT OR LESS. OUTLOOK... WEDNESDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN. THURSDAY: LOW OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN. THURSDAY NIGHT: LOW OPERATIONAL IMPACT. NO SIG WX. FRIDAY: NO OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN. FRIDAY NIGHT: MODERATE OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN. SATURDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA...SHSN. SATURDAY NIGHT: LOW OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN. SUNDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA...SHSN. && .HYDROLOGY... NO SIGNIFICANT PRECIPITATION OR HYDROLOGIC ISSUES ARE EXPECTED OVER AT LEAST THE NEXT 5 DAYS. LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE ACROSS THE SOUTHERN ADIRONDACKS AND WESTERN MOHAWK VALLEY TUESDAY NIGHT THROUGH WEDNESDAY WITH LIQUID EQUIVALENT RANGING FROM A TENTH TO LESS THAN HALF AN INCH. ADDITIONAL LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE FRIDAY AND CONTINUING INTO THE WEEKEND...WITH LESS THAN A QUARTER OF AN INCH OF LIQUID EQUIVALENT ACROSS THE HSA. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA/IRL NEAR TERM...IAA/IRL/KL SHORT TERM...IRL LONG TERM...11 AVIATION...IAA HYDROLOGY...IRL/KL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 404 PM EST TUE JAN 26 2016 CTZ001-013-MAZ001-025-NYZ033-038>043-047>054-058>061-063>066-082>084- VTZ013>015-271200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 404 PM EST TUE JAN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ032-271200- NORTHERN HERKIMER- 404 PM EST TUE JAN 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN HERKIMER COUNTY IN EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. A PERIOD OF LAKE EFFECT SNOW WILL BE POSSIBLE THIS EVENING AND INTO TONIGHT...WITH LIGHT TO MODERATE SNOW ACCUMULATIONS POSSIBLE. IF CONFIDENCE INCREASES IN MODERATE SNOWFALL ACCUMULATIONS...THEN A LAKE EFFECT SNOW ADVISORY MAY BE ISSUED AT A LATER TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A PERIOD OF LAKE EFFECT SNOW WILL BE POSSIBLE WEDNESDAY...WITH LIGHT TO MODERATE SNOW ACCUMULATIONS POSSIBLE. IF CONFIDENCE INCREASES IN MODERATE SNOWFALL ACCUMULATIONS...THEN A LAKE EFFECT SNOW ADVISORY MAY BE ISSUED AT A LATER TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609914.